Mathematische Zeitschrift

, Volume 291, Issue 1–2, pp 395–419 | Cite as

Irreducibility of the Laplacian eigenspaces of some homogeneous spaces

  • David PetreccaEmail author
  • Markus Röser


For a compact homogeneous space G / K, we study the problem of existence of G-invariant Riemannian metrics such that each eigenspace of the Laplacian is a real irreducible representation of G. We prove that the normal metric of a compact irreducible symmetric space has this property only in rank one. Furthermore, we provide existence results for such metrics on certain isotropy reducible spaces.


Homogeneous spaces Symmetric spaces Laplacian spherical representations 

Mathematics Subject Classification

Primary 53C30 Secondary 58J50 22E46 



The authors are supported by the Research Training Group 1463 “Analysis, Geometry and String Theory” of the DFG and the first author is supported as well by the GNSAGA of INdAM. Moreover, they would like to thank Fabio Podestà for valuable feedback and his interest in this work and Emilio Lauret for pointing out an inaccuracy in an earlier version of this article. Finally, they would like to thank the referee for the careful review and several valuable comments and suggestions.


  1. 1.
    Bedulli, L., Gori, A.: A Hamiltonian stable minimal Lagrangian submanifold of projective space with non-parallel second fundamental form. Transform. Groups 12(4), 611–617 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bérard, P., Pesce, H.: Construction de Variétés Isospectrales Autour du Théorème de T. Sunada, Progress in Inverse Spectral Geometry. Trends in Mathematics. (S.I. Andersson and M.L. Lapidus, eds.), Birkhäuser, Basel, (1997)Google Scholar
  3. 3.
    Berger, M., Gauduchon, P., Mazet, E.: Le spectre d’une variété riemannienne. Lecture Notes in Mathematics, vol. 194. Springer, Berlin-New York (1971)Google Scholar
  4. 4.
    Besse, A.: Einstein Manifolds. Springer, Berlin (1987)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bezubik, A., Strasburger, A.: On spherical expansions of smooth \(\text{ SU }(n)\)-zonal functions on the unit sphere in \({\mathbb{C}}^n\). J. Math. Anal. Appl. 404, 570–578 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bröcker, T., tom Dieck, T.: Representations of Compact Lie Groups, Graduate Texts in Mathematics. Springer, Berlin Heidelberg (2003)Google Scholar
  7. 7.
    Gindikin, S., Goodman, R.: Restricted roots and restricted form of the Weyl dimension formula for spherical varieties. J. Lie Theory 23(1), 257–311 (2013)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Guillemin, V., Legendre, E., Sena-Dias, R.: Simple spectrum and Rayleigh quotients, Geometric and spectral analysis. Contemp. Math., vol. 630, Am. Math. Soc., Providence, RI, pp. 33–44 (2014)Google Scholar
  9. 9.
    Helgason, S.: Differential Geometry, Lie Groups, and Symmetric Spaces. Elsevier Science, Pure and Applied Mathematics (1979)zbMATHGoogle Scholar
  10. 10.
    Helgason, S.: Geometric analysis on symmetric spaces. American Mathematical Soc, Mathematical surveys and monographs (1993)zbMATHGoogle Scholar
  11. 11.
    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry. Interscience Publisher, Geneva (1963)zbMATHGoogle Scholar
  12. 12.
    Krämer, M.: Eine Klassifikation bestimmter Untergruppen kompakter zusammenhängender Liegruppen. Comm. Algebra 3(8), 691–737 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Krämer, M.: Sphärische Untergruppen in kompakten zusammenhängenden Liegruppen. Compos. Math. 38, 129–153 (1979)zbMATHGoogle Scholar
  14. 14.
    Nguyêñ, H.D.: Compact weakly symmetric spaces and spherical pairs. Proc. Am. Math. Soc. 128(11), 3425–3433 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Onishchik, A.L., Leites, D.A., Vinberg, E.B.: Lie Groups and Algebraic Groups. Springer Series in Soviet Mathematics. Springer, Berlin Heidelberg (2012)Google Scholar
  16. 16.
    Satake, I.: On representations and compactifications of symmetric Riemannian spaces. Ann. Math 2(71), 77–110 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schueth, D.: Generic irreducibilty of Laplace eigenspaces on certain compact Lie groups. Ann. Global Anal. Geom. 52(2), 187–200 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Sepanski, M.R.: Compact Lie groups. Springer, Berlin (2007)CrossRefzbMATHGoogle Scholar
  19. 19.
    Sugiura, M.: Representations of compact groups realized by spherical functions on symmetric spaces. Proc. Japan Acad. 38, 111–113 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Takeuchi, M.: Modern spherical functions. Translations of mathematical monographs, American Mathematical Society (1994)Google Scholar
  21. 21.
    Uhlenbeck, K.: Generic properties of eigenfunctions. Am. J. Math. 98(4), 1059–1078 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Wolf, J.A.: The geometry and structure of isotropy irreducible homogeneous spaces. Acta Math. 120, 59–148 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Yamaguchi, S.: Spectra of flag manifolds. Mem. Fac. Sci. Kyushu Univ. Ser. A 33(1), 95–112 (1979)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für DifferentialgeometrieLeibniz Universität HannoverHannoverGermany

Personalised recommendations